Status epilepticus (acute prolonged seizure activity) is a series of generalized seizures that occur without full recovery of con-sciousness between attacks (Greenberg, 2001). The term has been broadened to include continuous clinical or electrical seizures lasting at least 30 minutes, even without impairment of con-sciousness. It is considered a medical emergency. Status epilepti-cus produces cumulative effects. Vigorous muscular contractions impose a heavy metabolic demand and can interfere with respi-rations. There is some respiratory arrest at the height of each seizure that produces venous congestion and hypoxia of the brain. Repeated episodes of cerebral anoxia and edema may lead to ir-reversible and fatal brain damage. Factors that precipitate status epilepticus include withdrawal of antiseizure medication, fever, and concurrent infection.
The goals of treatment are to stop the seizures as quickly as possible, to ensure adequate cerebral oxygenation, and to maintain the patient in a seizure-free state. An airway and adequate oxygenation are established. If the patient remains unconscious and unresponsive, a cuffed endotracheal tube is inserted. Intravenous diazepam (Valium), lorazepam (Ativan), or fosphenytoin (Cere byx) is given slowly in an attempt to halt seizures immediately. Other medications (phenytoin, phenobarbital) are given later to maintain a seizure-free state.
An intravenous line is established, and blood samples are ob-tained to monitor serum electrolytes, glucose, and phenytoin lev-els (Greenberg, 2001). EEG monitoring may be useful in determining the nature of the seizure activity. Vital signs and neu-rologic signs are monitored on a continuing basis. An intravenous infusion of dextrose is given if the seizure is due to hypoglycemia. If initial treatment is unsuccessful, general anesthesia with a short-acting barbiturate may be used. The serum concentration of the antiseizure medication is measured because a low level sug-gests that the patient was not taking the medication or that the dosage was too low. Cardiac involvement or respiratory depres-sion may be life-threatening. There is also the potential for pos-tictal cerebral edema.
The nurse initiates ongoing assessment and monitoring of res-piratory and cardiac function because of the risk for delayed depression of respiration and blood pressure secondary to ad-ministration of antiseizure medications and sedatives to halt the seizures. Nursing assessment also includes monitoring and docu-menting the seizure activity and the patient’s responsiveness.
The patient is turned to a side-lying position if possible to assist in draining pharyngeal secretions. Suction equipment must be available because of the risk for aspiration. The intravenous line is closely monitored because it may become dislodged during seizures.
A person who has received long-term antiseizure therapy has a significant risk for fractures resulting from bone disease (osteo-porosis, osteomalacia, and hyperparathyroidism), a side effect of therapy. Thus, during seizures, the patient should be protected from injury using seizure precautions and monitored closely. No effort should be made to restrain movements. The patient having seizures can inadvertently injure nearby people, so nurses should protect themselves. Other nursing interventions for the person having seizures are presented in Chart 61-4.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.